Facebook Pixel

First time ever spotting...could I be pregnant?

By August 20, 2011 - 9:57am
Rate This

Okay, so I know you get a lot of these, and I've read some, but nothing I read was exactly the same (of course), but I keep researching via google, and bouncing back and forth between thinking I could be pregnant or I'm most likely not, and it's freaking me out.

Okay, so background information first. I'm 20 years old, and I've been getting my period since I was 11. I've always been irregular, but I still track my periods and write them down anyway. I was calculating my last year's worth of periods and got these numbers:

My cycles range between 27 days and 39 days. The average cycle is 32.
The length of my actual period ranges from 5-9 days. The average period is 6.

My last period started on August 9th and ended on August 13th. On August 14th and 15th, I slept over my boyfriend's house, and we got out of control. We normally use the pull-out method (I know, it's not the most effective, and I did not come here to get lectured on birth control methods, so please don't lecture me on that), and it's worked for us for months. However, this night we didn't. And he ejaculated in me. Twice. Once around 11pm on the 14th, and the next around 8am on the 15th. Later on that day, we went to Rite-Aid, and I bought the generic brand of Plan-B. (2 Tablets containing .75mg of Levonorgestrel.) I took the first pill around 3pm on the 15th. I set an alarm and took the second one at 3am on the 16th, as directed.

(I don't know if this is relevant, but I have taken Plan-B once before. It was a couple months ago, and it was the actual Plan-B, but it only contained one pill, and I didn't suffer any side-effects from that. At least not that I'm aware of.)

So last night, August 19th, I was over my boyfriend's house again and we, once again, had sex using the pull out method. It was great and everything, but then when I went to the bathroom about an hour later, there was a pinkish spot on the toilet paper after I urinated. I thought nothing of it, I just figured we stretched my vagina too much (as it's happened in the past). This morning, August 20th, (7 days after my period ended, and 5-ish days after taking the morning after pill) I woke up, went to the bathroom and saw a little bit more blood on the toilet paper. That's NOT normal for me. I put a pad on just in case and laid down in bed to read for a few hours. When I went to the bathroom again about an hour ago, there was visible blood on my pad, and deep red spots on the toilet paper, almost as if it was my period. But not as heavy as the first day of my period is.

Now when I took the Levonorgestrel, I read the entire little redundant booklet it comes with front to back. It said that the way it works is that it keeps the egg in the ovary for a couple of extra days before releasing it, or it will just delay your next period for about three days. (Of course a three day delay really doesn't mean anything to me because of my irregularity, so that didn't really matter to me.)

I'm just concerned because I've never spotted before, and I know it's not likely to get a period so soon after a previous one. I've also read that the morning after pill forces a period to come, but then I've read that it doesn't. I also read that spotting can happen as a result of implantation. And that sperm can actually stay inside you for up to 7 days, and that ovulation can occur as early as 9 days after the first day of your last period.
Meaning that for me, if that were true, there would be an overlap. 9 days after the first day of my last period was the 18th, and his sperm could be inside me up until the 22nd.

Any wisdom anyone could impart upon me would be super appreciated.

P.S. Sorry for the novel-length question.

Add a Comment2 Comments

It is great that you are keeping such great track of your periods!

I understand your concern, but after all of your reading and educating yourself (again...bravo!), I'm surprised that another conclusion did not present itself as the reason for your spotting: breakthrough bleeding.

Emergency contraception can cause (and often does!) cause breakthrough bleeding (or, it could also be withdrawal bleeding...I'll explain the difference). Both of them are experienced as slight spotting, and nothing to be concerned about. I'm surprised the redundant pamphlet did not mention the breakthrough bleeding or spotting as a very common side effect..it really is common!

Breakthrough bleeding is a fancy term for any type of bleeding or spotting in-between periods.

Withdrawal bleeding occurs after a dose of hormonal contraception (which is also emergency contraception) is taken, and then abruptly stopped. Your body is essentially "withdrawing" from the lack-of-medication. If you think of EC as a mega-dose of hormonal contraception (which it is, just not as effective as a pill you take every day), then your body will withdraw from the lack of hormones.

Emergency contraception is up to 85% effective at preventing pregnancy. With this, however, comes side effects that you are experiencing: spotting/bleeding, late or irregular period (and, of course the worry and stress that comes with unprotected sex). No judgment...just many of us have "been there" and it really is stressful!! Hang in there...I know the pamphlet says a 3-day change in period, but many women experience up to a 1-2 week change in period (either early or delayed).

August 20, 2011 - 7:59pm

Update: I just got home from working (retail) for 8 hours tonight, and my pad was near-full, and the blood is coming out heavier. It's not quite period-strength yet, but it's close.

August 20, 2011 - 7:55pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.